Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 80, NWS Nashville, TN

May 26, 1996DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1996, 7:32 PM CDT for DeKalb County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 7:32 PM CDT (00:32 UTC)
Expired
May 26, 1996, 8:30 PM CDT
In force
58 min
Issued by
NWS Nashville, TN
Area
Whole counties

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 270031
SVRBNA
TNC041-270130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY
 
AT ABOUT 730 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING
DE KALB COUNTY. THIS STORM WAS MOVING EAST AT 30 MPH AND SHOULD MOVE
NEAR SMITHVILLE BY 8 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE XLOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:12 PM CDT, 20 minutes earlier.

Area forecast discussion, May 26, 7:12 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT SUN MAY 26 1996

SVR WX STIL IN PROGRESS IN MID TN AS OF 00Z AND RECOMMEND LTL CHGS ATTM.

TROUTMAN

In the hours before

Local storm report, May 26, 6:05 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    BYRDSTOWN                 TN   0.75 INCH HAIL. REPORTED
05/26/96   PICKETT                        BY LOCAL LAW ENFORCEMENT.

202 PM     READYVILLE                TN   1.00 INCH HAIL.  REPORTED
05/26/96   CANNON                         BY LOCAL LAW ENFORCEMENT.

207 PM     MILTON                    TN   TREE DOWNED BY THUNDERSTORM
05/26/96   RUTHERFORD                     WINDS IN MILTON.  REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

300 PM     SMITHVILLE                TN   POWER LINES DOWNED BY
05/26/96   DEKALB                         THUNDERSTORM WIND ALONG WITH
                                          MARBLE SIZED HAIL.  REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

328 PM     LIVINGSTON                TN   SEVERAL REPORTS OF 0.75 TO
05/26/96   OVERTON                        1.00 INCH HAIL. REPORTED BY
                                          LOCAL LAW ENFORCEMENT AND
                                          SKYWARN SPOTTERS.

357 PM     3 N. OF MT. JULIET        TN   TREE LIMBS DOWN AND 0.75 TO
05/26/96   WILSON                         1.00 INCH HAIL AT NWS OFFICE.

400 PM     GRUELTI-LAAGER            TN   SEVERAL REPORTS OF POWER
05/26/96   GRUNDY                         LINES DOWNED.  REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

400 PM     WHITE HOUSE               TN   0.75 INCH HAIL.  REPORTED BY
05/26/96   SUMNER                         LOCAL LAW ENFORCEMENT.

407 PM     DUNLAP                    TN   NUMEROUS TREES...POWER LINES
05/26/06   SEQUATCHIE                     ...AND TELEPHONE LINES DOWN.
                                          2 HOUSES DAMAGED BY DOWNED
                                          TREES.  5 ROADS COMPLETELY
                                          BLOCKED BY DOWNED TREES AND
                                          BRANCHES.  NUMEROUS REPORTS
                                          OF LARGE HAIL.  REPORTED BY
                                          COUNTY EMERGENCY MANAGEMENT.

415 PM     PORTLAND                  TN   LARGE LIMBS DOWNED AND SEVERAL
05/26/96   SUMNER                         POWER OUTAGES.  REPORTED BY
                                          LOCAL LAW ENFORCEMENT.

435 PM     SILOAM                    TN   TREES DOWNED BY THUNDERSTORM
05/26/96   MACON                          WINDS.  REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

450 PM     CATO                      TN   POWER LINES DOWNED IN CATO AND
05/26/96   TROUSDALE                      HARTSVILLE.  REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

450 PM     5 N. OF CARTHAGE          TN   POWER LINES DOWNED IN DICKSON
05/26/96   SMITH                          SPRINGS AND TANGLEWOOD. REPORT
                                          FROM LOCAL ELECTRIC COMPANY.

522 PM     NORMANDY                  TN   0.75 INCH HAIL.  REPORT\ED BY
05/26/96   COFFEE                         LOCAL LAW ENFORCEMENT.

GOSS
Local storm report, May 26, 6:12 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT...
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY rLOCATION....

320 PM     BAXTER                    TN   SEVERAL POWER LINES DOWN.
05/26/96   PUTNAM                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
TROUTMAN
Special weather statement, May 26, 6:20 PM CDT, 1 hour 12 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT SUN APR 14 1996

THE SEVERE THUNDERSTORM WATCH FOR MOST OF MIDDLE TENNESSEE HAS
EXPIRED. THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED IN MIDDLE
TENNESSEE AT THIS TIME.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM CDTSevere Thunderstorm WarningOHXMacon44 min
May 27, 2:37 AM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 11:48 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner42 min
May 27, 1:04 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale41 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson57 min
May 27, 1:53 PM CDTSevere Thunderstorm WarningOHXBenton67 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart64 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXHumphreys64 min
May 27, 2:22 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery53 min
May 27, 2:37 PM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 2:46 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson44 min
May 27, 2:54 PM CDTTornado WarningOHXDavidson, Williamson51 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne45 min
May 27, 3:05 PM CDTSevere Thunderstorm WarningOHXMaury40 min
May 27, 3:22 PM CDTSevere Thunderstorm WarningOHXRutherford, Sumner, Wilson38 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall53 min
May 27, 3:44 PM CDTTornado WarningOHXRutherford46 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee45 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon45 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningOHXDeKalb44 min
May 27, 4:52 PM CDTSevere Thunderstorm WarningOHXGrundy53 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion50 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningOHXSequatchie, Van Buren50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.